This website uses cookies to help us give you the best browsing experience. By continuing to use this portal, you agree to our use of this tool.
To learn more about how we use cookies and how to manage them please read our notice here.
Tip of the Month
Tip of the month - Intravitreal steroids should be used with caution in patients with glaucoma
Intravitreal steroids should be used with caution in patients with glaucoma

Publishing date: December 2012

Tip Editors: Ann Hoste, John Salmon and John Thygesen
Tip reviewer: Roger Hitchings


The Science behind the Tip

In recent years it has become common practice to inject steroids into the vitreous to reduce macular oedema or ocular inflammation. In 25 - 40% of individuals this causes a rise in intraocular pressure that peaks at 2 months and returns to normal within 4 - 6 months (1). Less than 2% need intervention in the form of laser trabeculoplasty or trabeculectomy (1,2). However, this hypertensive response is more likely to occur in patients with glaucoma or a family history of this condition. Other risk factors include youth, high myopia and connective tissue disease (3).

The mechanism responsible for the steroid response is not known, but there is laboratory evidence to suggest that myocilin gene induction is involved (4).

Contributor: John Salmon, Oxford



References

1. Bollinger KE, Smith SD. Prevalence and management of elevated intraocular pressure after placement of an intravitreal sustained- release steroid implant. Curr Opin Ophthalmol. 2009;20:99-103.

2. Rubin B, Taglienti A, Rothman RF, et al. The effect of selective laser trabeculoplasty on intraocular pressure in patients with intravitreal steroid-induced elevated intraocular pressure. J Glaucoma. 2008;17:287-92.

3. Shields Textbook of Glaucoma: sixth edition Ed: Allingham R ; Lippincott Williams & Wilkins 2011 p346.

4. Clark AF, Steely HT, Dickerson JE, et al. Glucocorticoid induction of the glaucoma gene MYCO in human and monkey trabecular meshwork cells and tissues. Invest Ophthalmol Vis Sci. 2001;42:1769-80.



back to top